Alert archive / Nevada / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jun 25, 2024, 2:45 PM PDT for Churchill County, Nevada. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2024, 2:45 PM PDT (21:45 UTC)
- Expired
- Jun 25, 2024, 3:15 PM PDT
- In force
- 30 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Churchill County, NV
The radar
The Reno radar (KRGX), 50 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1932 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
936 WUUS55 KREV 252145 SVRREV NVC001-252215- /O.NEW.KREV.SV.W.0002.240625T2145Z-240625T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Reno NV 245 PM PDT Tue Jun 25 2024 The National Weather Service in Reno has issued a * Severe Thunderstorm Warning for... West central Churchill County in west central Nevada... * Until 315 PM PDT. * At 245 PM PDT, a severe thunderstorm was located near Lahontan Reservoir, moving northeast at 30 mph. HAZARD...Quarter size hail and up to 40 mph winds. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Lahontan Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near Lahontan Reservoir, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3945 11899 3946 11909 3967 11901 3959 11874 TIME...MOT...LOC 2145Z 214DEG 25KT 3950 11901 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ BW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:43 PM PDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 25, 1:43 PM PDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
143 PM PDT Tue Jun 25 2024
.SYNOPSIS...
* Showers and thunderstorms to continue across the region today. Not
everyone will see rain, but localized areas could be in for some
downpours. A few showers or storms may linger overnight.
* Moisture is quickly scoured out Wednesday into Thursday with
increasing southwest winds Wednesday turning northwest Thursday.
Critical fire conditions Wednesday, with localized critical areas
Thursday. Expect choppy lakes as well.
* Another breezy weekend is on tap with above normal temperatures and
dry conditions. Heightened fire concerns and rough lakes waters once
again.
&&
.DISCUSSION...
* Quite the surge of moisture into the region with the 12z KREV
sounding showing 0.95" of PWAT, which is above the 95th
percentile, though not quite at the daily record of 1.1". The
Grand Ensemble indicated reaching above the 1" mark this
afternoon, so we'll see what happens with the 00z sounding. What
does all this moisture mean? Well, it gets a bit tricky here.
Usually plentiful moisture and daytime heating would lead to
widespread shower and thunderstorm development. But, when the
moisture gets too high (and we're straddling that mark), we
cloud over early, as we saw through portions of the eastern
Sierra and western Nevada, which limits the heating and
instability potential. Then, we end up with spotty light showers
instead of intense heavy-raining storms.
* Given the current satellite and radar imagery, along with the HREF
guidance, the best chances (40%) for deeper convection and
stronger thunderstorms will be from Mono/Mineral Counties,
extending northward into Lyon, Churchill, and Pershing Counties
eastward. Elsewhere, there is still a 10-20% chance for showers
and thunderstorms through the afternoon and evening. A few cells
may linger overnight as well. While storms will primarily be wet,
new fire starts from lightning remain possible.
* This moisture is quickly scoured out Wednesday into Thursday as
a trough and associated cold front shift through the region.
Southwest winds will be gusty Wednesday, turning northwesterly
behind the cold front on Thursday. 40-70% chance for wind gusts
to exceed 35 mph on Wednesday, with the strongest winds focused
into the west-central Nevada Basin and Range Thursday. The dry
air and gusty winds will bring critical fire weather conditions
to portions of western Nevada and the desert areas of northeast
CA, east of US-395. If there are any hold over fires from
thunderstorm activity today, the dry and windy conditions could
bring rapid growth. Please see the fire weather section below
for additional details. These winds will also make for rough
lake waters and Lake Wind Advisories have been issued for
portions of western Nevada, including Pyramid and Washoe Lakes
along with Lahontan and Rye Patch Reservoirs.
* Yet another trough forms along the west coast this weekend, with
continued breezy WSW winds each afternoon leading to heightened fire
weather concerns and choppy lakes. Looking ahead to the 4th of
July, signals are pointing towards warming temps with typical
afternoon breezes and a very low (<5%) chance for storms. -Dawn
&&
.AVIATION...
* Scattered showers and thunderstorms across the region this
afternoon. 40% chance for a storm to impact terminal sites from
KMMH-KFER-KLOL eastward, with a 10-20% chance elsewhere. Storms
bring the potential for heavy downpours with greatly reduced
visibility and terrain obscuration, along with gusty and erratic
outflow winds. A few showers may linger overnight.
* Dry weather returns Wednesday, but so do increasing WSW winds.
Expect gusts to peak at 25-35 kts from 20z-03z on Wednesday.
Another round of breezy winds Thursday, but this time from the NW.
-Dawn
&&
.FIRE WEATHER...
* Fire Weather Watches were upgraded to Red Flag Warnings for the
desert areas of northeast CA, east of US-395, in addition to
portions of northwestern Nevada on Wednesday.
* Despite the surge of moisture today, that is quickly scoured out
Wednesday, especially for those areas closer to the Oregon border.
It will take a little longer for the dry air to work into the
western Nevada Sierra Front, but we'll still see it occur by late
afternoon.
* While minimum RH values will be a bit higher than the
"traditional" Red Flag 15% mark, given the state of the lower-
elevation fine fuels and the anticipated 35-45 mph WSW wind
gusts, any new fire starts would easily carry. The other concern
would be the potential for new ignitions from thunderstorms
today.
* Winds to turn NW Thursday behind a cold front with gusts of 20-30
mph across the area and minimum RH values in the 8-12% range
outside of the forests. Localized critical conditions are once
again expected. -Dawn
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 2 PM to 11 PM PDT Wednesday NVZ420.
Lake Wind Advisory from noon to 8 PM PDT Wednesday NVZ003-004.
Red Flag Warning from 2 PM to 11 PM PDT Wednesday NVZ423-458.
CA...Red Flag Warning from 2 PM to 11 PM PDT Wednesday CAZ270-278.
&&In the hours before
Special weather statement, Jun 25, 1:27 PM PDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Reno NV
127 PM PDT Tue Jun 25 2024
NVZ001-003-252100-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
127 PM PDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT DOUGLAS AND SOUTHERN LYON
COUNTIES THROUGH 200 PM PDT...
At 126 PM PDT, Doppler radar was tracking a strong thunderstorm over
Wellington moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Smith, Wellington, Nv 208 At Douglas-Lyon Co Line, Smith Valley, and
Junction Nv 338 And Nv 829 (wellington Cutoff).
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3869 11936 3872 11944 3884 11942 3880 11921
TIME...MOT...LOC 2026Z 204DEG 18KT 3874 11939
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Jun 25, 1:46 PM PDT, 59 minutes before
Special Weather Statement
National Weather Service Reno NV
146 PM PDT Tue Jun 25 2024
NVZ001-004-252115-
Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
146 PM PDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LYON COUNTY THROUGH 215
PM PDT...
At 144 PM PDT, Doppler radar was tracking a strong thunderstorm near
Wabuska, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wabuska, Mason Valley, and portions of US 95-Alt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3902 11923 3909 11932 3925 11925 3911 11904
TIME...MOT...LOC 2044Z 226DEG 16KT 3907 11924
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Jun 25, 1:59 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Reno NV
159 PM PDT Tue Jun 25 2024
NVZ001-252115-
Mineral and Southern Lyon Counties NV-
159 PM PDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LYON COUNTY THROUGH 215
PM PDT...
At 158 PM PDT, Doppler radar was tracking a strong thunderstorm over
Smith, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Smith and Smith Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3875 11933 3877 11939 3887 11937 3881 11922
TIME...MOT...LOC 2058Z 225DEG 13KT 3878 11933
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Jun 25, 2:38 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Reno NV
238 PM PDT Tue Jun 25 2024
NVZ004-252200-
Western Nevada Basin and Range including Pyramid Lake NV-
238 PM PDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHURCHILL COUNTY
THROUGH 300 PM PDT...
At 237 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lahontan Reservoir, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lahontan Reservoir, Hazen, and Us 50 At Lyon-Churchill Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3941 11900 3943 11911 3961 11906 3953 11883
TIME...MOT...LOC 2137Z 213DEG 27KT 3946 11905
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BWThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 12:29 PM PDT | Red Flag Warning | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 35 hr |
| Jun 25, 1:16 PM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 31 hr |
| Jun 25, 1:27 PM PDT | Special Weather Statement | REV | Douglas | 33 min |
| Jun 25, 1:46 PM PDT | Special Weather Statement | REV | Lyon | 29 min |
| Jun 25, 1:59 PM PDT | Special Weather Statement | REV | Lyon | 16 min |
| Jun 25, 2:38 PM PDT | Special Weather Statement | REV | Storey | 22 min |
| Jun 25, 3:12 PM PDT | Areal Flood Advisory | REV | Churchill, Lyon, Storey, Washoe | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.